Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 281, NWS Jackson, MS

May 5, 2003Grenada County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 5, 2003, 9:39 AM CDT for Grenada County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2003, 9:39 AM CDT (14:39 UTC)
Expired
May 5, 2003, 10:25 AM CDT
In force
46 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Grenada County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 9:35 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 2.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2211 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

487 
WUUS54 KJAN 051439
SVRJAN
MSC043-051525-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
939 AM CDT MON MAY 5 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRENADA COUNTY IN NORTH CENTRAL MISSISSIPPI

* UNTIL 1025 AM CDT

* AT 939 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF GRENADA LAKE...OR ABOUT 4
  MILES NORTHEAST OF GRENADA...MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL GRENADA COUNTY 

DESTRUCTIVE HAIL CAN BE EXPECTED WITH THIS STORM - TAKE COVER NOW. GO
TO THE LOWEST FLOOR OF A STURDY BUILDING AND AVOID WINDOWS

DAMAGING WINDS...HEAVY RAIN AND HAIL ARE LIKELY. SEEK SHELTER IN A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3389 8986 3371 8980 3389 8883 3413 8891

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:20 AM CDT, 6 hours 19 minutes earlier.

Area forecast discussion, May 5, 3:20 AM CDT, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
320 AM CDT MON MAY 05 2003

DIFFICULTY THIS FORECAST PACKAGE IS DEPICTING THUNDERSTORM
INITIATION IN A HIGHLY COMBUSTIBLE AIRMASS OVER THE FORECAST AREA.
SEVERE WEATHER CONTINUES TO BE A PRIMARY CONCERN WITH CONCERN FOR
FLOODING OVER NE COUNTIES.

IN THE NEAR TERM...SOUTHWARD EXTENT OF CONVECTION IS LIMITED BY THE
SUBTROPICAL JET AXIS OVER AR. LATEST DATA AND JET POSITION IMPLY
THAT MODEL GUIDANCE IS TOO FAR SOUTH IN TRYING TO DEVELOP QPF OVER
NRN/CNTRL ZONES THIS MORNING. HOWEVER...ETA/UKMET/GFS INDICATE JET
POSITIONING WILL BECOME MORE FAVORABLE THIS AFTN AS JET STREAK OVER
AR SHIFTS E AND SHORTWAVE ENERGY ASSOC WITH RIGHT ENTRANCE REGION OF
JET MOVES IN. EXPECT CONVECTIVE COMPLEX TO DEVELOP BY 18Z...TOUGH
QUESTION RIGHT NOW IS WHERE. THERE ARE NO OBVIOUS SFC BOUNDARIES...
AND DEVELOPMENT MAY BE DEPENDENT ON WHATEVER COLD POOL THAT CAN
DEVELOP OVER FAR N MS. SRN HALF OF AREA SHOULD REMAIN CAPPED FOR
MOST PART...AND MAY NOT SEE ANY PRECIP AT ALL SOUTH OF I-20
CORRIDOR. MOST OF THE FORECAST AREA WILL CONTINUE TO BE IN A HIGH
INSTABILITY HIGH SHEAR REGIME AND WILL CONTINUE TO MENTION SVR
POSSIBILITIES NRN/CNTRL ZONES WHERE POTENTIAL FOR TSTM DEVELOPMENT
IS GREATER. WILL KEEP HIGHEST PRECIP CHANCES GOING ALONG HWY 82
CORRIDOR...AND WILL CONTINUE THE FLASH FLOOD WATCH NE COUNTIES THRU
TONIGHT WHERE TRAINING OF TSTMS STILL LOOKS LIKE A DISTINCT
POSSIBLITY IN HIGH PRECIP EFFICIENCY AIRMASS. THIS IS AN AREA THAT
SHOULD SEE MOST FAVORABLE JET DYNAMICS FOR GREATEST PERIOD OF TIME.

THE NEXT MORE FAVORABLE PERIOD FOR CONVECTIVE DEVELOPMENT SHOULD
TAKE PLACE TUESDAY AFTN WHEN STRONG POLAR JET ENERGY CURRENTLY OVER
THE E PAC/WRN CONUS DRIVES INTO THE SRN PLAINS. ONCE AGAIN THOUGH...
SURFACE FOCUSING MECHANISMS ARE NOT OBVIOUS AND EXPECT SIGNIFICANT
CAPPING OVER SRN THIRD OF THE FORECAST AREA. WILL PROBABLY CONTINUE
A SIMILAR POP ALIGNMENT AS TODAY...WITH HIGHEST PRECIP CHANCES NRN
MOST ZONES AND SLIGHT CHANCE POPS SOUTH OF I-20. INSTABILITY AND
SHEAR WILL CONTINUE TO BE STRONG AND SUPPORT SOME RISK OF SEVERE
WEATHER ESPECIALLY N OF 1-20  CLOSER TO POSSIBLE MESOSCALE SFC
BOUNDARIES/MOISTURE CONVERGENCE.

MODELS...ESPECIALLY THE UKMET...HINT THAT BETTER SUFACE FRONTAL
SUPPORT COULD DEVELOP WEDNESDAY AS HIGH PRESSURE BUILDS SWD INTO THE
OH VALLEY REGION. MEANWHILE...STILL LOOKS LIKE THE SUBTROPICAL RIDGE
OVER THE GULF WILL STRENGTHEN DURING THE MID TO LATE WEEK RESULTING
IN A DECREASE IN PRECIP CHANCES AS MOISTURE CONVERGENCE/JET DYNAMICS
FOCUS OVER MID MS VALLEY REGION.

.JAN...
AR...NONE.
LA...NONE.
MS...FLASH FLOOD WATCH TODAY AND TONIGHT...MSZ025>033-036>039.

43
Hazardous weather outlook, May 5, 5:10 AM CDT, 4 hours 29 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
510 AM CDT MON MAY 05 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
FOR TODAY AND THIS EVENING SCATTERED SEVERE THUNDERSTORMS IS
EXPECTED GENERALLY ALONG AND NORTH OF AN INTERSTATE 20
LINE...WHILE ISOLATED SEVERE THUNDERSTORMS IS EXPECTED SOUTH OF
THAT LINE.

LARGE HAIL OF GOLFBALL SIZE OR LARGER...DAMAGING WIND GUSTS TO 70
MPH...AND ISOLATED TORNADOES COULD OCCUR WITH THE STRONGEST OF
THESE STORMS.

AN EXTREMELY MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS THE
REGION. A STRONG JET STREAM WILL BE PUSHING INTO THE REGION
TODAY...AND AS THIS JET STREAM INTERACTS WITH THE
MOIST...UNSTABLE AIRMASS...AND DAYTIME HEATING...ISOLATED TO
SCATTERED STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP. STRONG WIND
SHEAR IN THE LOWER LEVELS OF THE ATMOSPHERE WILL YIELD FAVORABLE
CONDITIONS FOR ISOLATED TORNADOES IN THIS AREA...AND WITH THE
EXTREMELY UNSTABLE AIRMASS VERY LARGE HAIL AND DAMAGING WIND
GUSTS ARE ALSO POSSIBLE. SEVERE POTENTIAL ACROSS THE AREA WILL BE
DEPENDENT ON THE EXISTENCE OF LOW LEVEL BOUNDARIES IN NORTH
MISSISSIPPI TO FOCUS THUNDERSTORM DEVELOPMENT. RESIDUAL
BOUNDARIES FROM STRONG THUNDERSTORMS MOVING ACROSS NORTHERN
MISSISSIPPI EARLY THIS MORNING SHOULD PROVIDE THE FOCUS FOR
DEVELOPMENT BY THIS AFTERNOON.

PEOPLE SHOULD MONITOR LATER FORECASTS AND STATEMENTS CONCERNING
THIS SITUATION.

...FLOODING...
A FLASH FLOOD WATCH IS IN EFFECT FOR TODAY AND TONIGHT FOR
PORTIONS OF NORTHERN MISSISSIPPI. AS A FRONT BECOMES NEARLY
STATIONARY JUST TO THE NORTHWEST OF THIS AREA...SEVERAL ROUNDS OF
THUNDERSTORMS PRODUCING VERY HEAVY RAIN MAY OCCUR. THIS COULD
PRODUCE FLASH FLOODING OF STREAMS...CREEKS...AND POOR DRAINING
AREAS.

FARTHER TO THE SOUTH AND WEST...ISOLATED HEAVY RAINFALL AMOUNTS
COULD OCCUR GENERALLY ALONG AND NORTH OF INTERSTATE 20. AT THIS
TIME...THE LOCALLY HEAVY AMOUNTS IN THIS AREA ARE EXPECTED TO BE
QUITE ISOLATED...AND SHOULD PRODUCE ONLY BRIEF FLOOD PROBLEMS.

...NON PRECIPITATION...
STRONG LOW PRESSURE OVER THE PLAINS WILL HELP CREATE BREEZY
CONDITIONS OVER THE OUTLOOK AREA THROUGH TODAY. GUSTY SOUTH WINDS
OF 15 TO 30 MPH WILL BE COMMON...AND BOATERS ON OPEN WATER ARE
URGED TO EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

...DAYS TWO AND THREE...
THE THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE ON
TUESDAY...PARTICULARLY ALONG AND NORTH OF WEST OF A
BROOKHAVEN...TO JACKSON...TO MERIDIAN LINE. A SERIES OF
DISTURBANCES IN THE UPPER LEVELS OF THE ATMOSPHERE WILL CONTINUE
TO MOVE ACROSS THE REGION...AND COMBINE WITH AN UNSTABLE
ATMOSPHERE TO PRODUCE THE RISK OF SEVERE WEATHER.
ADDITIONALLY...A COLD FRONT LYING JUST TO THE NORTHWEST OF THE
AREA WILL CONTINUE TO FOCUS THE THREAT OF HEAVY RAINFALL OVER
PARTS OF NORTHERN MISSISSIPPI.

A THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE FROM TUESDAY NIGHT
INTO WEDNESDAY...MAINLY NORTH OF INTERSTATE 20.

...DAYS FOUR THROUGH SEVEN...
THE THREAT OF STRONG THUNDERSTORMS WILL CONTINUE ALONG AND NORTH
OF HIGHWAY 82 THURSDAY AND FRIDAY. BY NEXT WEEKEND...A RIDGE OF
HIGH PRESSURE IN UPPER LEVELS OF THE ATMOSPHERE SHOULD BUILD INTO
THE AREA...REDUCING THE THREAT FOR STRONG STORMS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL LIKELY BE NEEDED TODAY AND TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:29 AM CDTSevere Thunderstorm WarningJANLowndes31 min
May 5, 9:14 AM CDTSevere Thunderstorm WarningJANBolivar, Leflore, Sunflower31 min
May 5, 9:24 AM CDTSevere Thunderstorm WarningJANWashington46 min
May 5, 9:45 AM CDTSevere Thunderstorm WarningJANBolivar, Leflore, Sunflower45 min
May 5, 10:32 AM CDTSevere Thunderstorm WarningJANCarroll, Grenada, Leflore, Montgomery, Webster43 min
May 5, 11:08 AM CDTSevere Thunderstorm WarningJANClay, Lowndes, Oktibbeha47 min
May 5, 11:13 AM CDTSevere Thunderstorm WarningJANWebster32 min
May 5, 11:25 AM CDTSevere Thunderstorm WarningJANWebster20 min
May 5, 1:59 PM CDTSevere Thunderstorm WarningJANBolivar, Sunflower61 min
May 5, 3:22 PM CDTSevere Thunderstorm WarningJANBolivar, Sunflower43 min
May 5, 3:32 PM CDTSevere Thunderstorm WarningJANGrenada18 min
May 5, 3:46 PM CDTSevere Thunderstorm WarningJANCarroll, Holmes44 min
May 5, 4:01 PM CDTSevere Thunderstorm WarningJANLeflore39 min
May 5, 4:04 PM CDTSevere Thunderstorm WarningJANGrenada16 min
May 5, 4:04 PM CDTSevere Thunderstorm WarningJANBolivar, Sunflower41 min
May 5, 4:29 PM CDTSevere Thunderstorm WarningJANCarroll, Montgomery51 min
May 5, 4:35 PM CDTSevere Thunderstorm WarningJANChoctaw, Webster25 min
May 5, 4:41 PM CDTSevere Thunderstorm WarningJANGrenada39 min
May 5, 4:44 PM CDTSevere Thunderstorm WarningJANBolivar26 min
May 5, 4:48 PM CDTTornado WarningJANBolivar22 min
May 5, 4:55 PM CDTSevere Thunderstorm WarningJANLeflore30 min
May 5, 5:01 PM CDTSevere Thunderstorm WarningJANWebster19 min
May 5, 5:11 PM CDTFlash Flood WarningJANGrenada59 min
May 5, 5:20 PM CDTSevere Thunderstorm WarningJANBolivar30 min
May 5, 5:23 PM CDTSevere Thunderstorm WarningJANGrenada27 min
May 5, 5:25 PM CDTSevere Thunderstorm WarningJANClay30 min
May 5, 5:26 PM CDTSevere Thunderstorm WarningJANGrenada24 min
May 5, 6:14 PM CDTSevere Thunderstorm WarningJANBolivar46 min
May 5, 6:16 PM CDTSevere Thunderstorm WarningJANBolivar44 min
May 5, 6:20 PM CDTSevere Thunderstorm WarningJANLowndes25 min
May 5, 6:54 PM CDTSevere Thunderstorm WarningJANSunflower46 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.